Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Mar 4, 2020, 9:22 AM CST for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2020, 9:22 AM CST (15:22 UTC)
- Expired
- Mar 4, 2020, 12:15 PM CST
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ector County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 22 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 12:03 PM CST | FLASH FLOOD | 1 E Midland, TX | CLOSURE OF IH 20 AND FM 307. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 161 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
892
WGUS54 KMAF 041522
FFWMAF
TXC135-329-041815-
/O.NEW.KMAF.FF.W.0001.200304T1522Z-200304T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
922 AM CST Wed Mar 4 2020
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Ector County in western Texas...
Midland County in western Texas...
* Until 1215 PM CST.
* At 921 AM CST, law enforcement reported heavy rain falling across
the warned area. Up to one inch of rain has already fallen. Flash
flooding is already occurring. Numerous roads and underpasses in
Midland and Ector counties are flooded and impassable.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Midland, Odessa, Greenwood, Goldsmith, Midland International Air
and Space Port, West Odessa, Cotton Flat, Warfield, Midland
Airpark, Skywest Airport, Odessa Schlemeyer Field, Notrees,
Penwell, Spraberry and Pleasant Farms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3167 10278 3209 10278 3208 10178 3165 10178
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
701 follow-up statement
720 WGUS74 KMAF 041815 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 1215 PM CST Wed Mar 4 2020 TXC135-329-041823- /O.EXP.KMAF.FF.W.0001.000000T0000Z-200304T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX-Midland TX- 1215 PM CST Wed Mar 4 2020 ...THE FLASH FLOOD WARNING FOR ECTOR AND MIDLAND COUNTIES WILL EXPIRE AT 1215 PM CST... The heavy rain has ended. Runoff from previous rainfall may continue to cause flooding. Please continue to heed any remaining road closures. LAT...LON 3167 10278 3209 10278 3208 10178 3165 10178 $$ 80
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 5:04 AM CST, 4 hours 18 minutes earlier.
Area forecast discussion, Mar 4, 5:04 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
504 AM CST Wed Mar 4 2020
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Radar shows precip has become a little less organized last few
hrs but we see signs that is may soon expand in coverage. For now
HOB/CNM/INK are taking the brunt of the precip. MVFR CIGS/VSBY
have been more common that IFR and we have continued that trend in
the TAFs. Cold air will surge s around 15Z and n-ne winds will
increase to near 20kts sustained and persist until 20Z-21Z. Precip
will move e of MAF between 21Z-24Z and clouds will lift to VFR by
around 00Z/Thur.
&&
.PREV DISCUSSION... /issued 415 AM CST Wed Mar 4 2020/
DISCUSSION...
Moderate to heavy rainfall will be the main focus of this forecast
for the next 12-15 hrs. Current radar imagery shows numerous showers
stretching across the Permian Basin into southeast New Mexico ahead
of an upper low which is now churning over far West TX (comma head
can clearly be seen on IR/WV loop). These showers will continue to
be efficient rain producers due to PWATs over the region between
0.75"-1.00". So far the most impressive rainfall totals have been
in the western CWA w/around 1.00" falling between Pecos and
Guadalupe Mtns National Park. As the 50h-30h deformation axis
pivots overhead today, an additional 0.50" to 1.00" of rain will
be possible mainly across the northern and eastern Permian Basin
before the upper-low finally exits to the east. Localized flooding
will continue to be a concern. Cooling aloft will occur on the
back side of the low w/70h temperatures around -4 to -5 C which
means it would be cold enough for snow to occur at the highest
elevations of the mountains until precipitation comes to an end.
We kept the Advisory/Warning in effect through 11AM MST for the
Guadalupe Mtn zones. However, we decided to pull the Advisory for
the Davis Mtns zone due to precipitation ending much sooner and
total QPF remaining below advisory criteria. Otherwise, the
remainder of today will be chilly and very blustery as winds
increase out of the north. Winds could gust to 35-40 mph at times.
Tonight will be much calmer under clear skies. Temperatures
should fall into the mid 30s in most locations. Due to residual
moisture, patchy fog may develop. Ridging will build in behind the
departing low tomorrow and sfc winds will switch to a westerly
direction. This will promote near normal high temperatures in the
upper 60s to lower 70s. A weak, dry front will cool temperatures a
few degrees on Friday, but temperatures should remain in the 60s
and low 70s through this weekend. A passing shrtwv trof could
bring a quick bout of precipitation to the region Sunday before
temperatures climb above normal by Mon-Tue next week.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 49 37 71 39 / 90 20 0 0
Carlsbad 52 33 68 37 / 90 0 0 0
Dryden 60 40 73 45 / 30 10 0 0
Fort Stockton 48 37 68 41 / 80 10 0 0
Guadalupe Pass 45 33 59 36 / 90 0 0 0
Hobbs 50 34 66 34 / 90 0 0 0
Marfa 45 25 63 32 / 40 10 0 0
Midland Intl Airport 49 36 68 39 / 90 10 0 0
Odessa 49 36 68 40 / 90 10 0 0
Wink 52 33 71 39 / 90 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 11 AM MST this morning for
Guadalupe Mountains of Eddy County.
TX...Winter Weather Advisory until 11 AM MST this morning for
Guadalupe and Delaware Mountains.
Winter Storm Warning until 11 AM MST this morning for Guadalupe
Mountains Above 7000 Feet.
&&Hazardous weather outlook, Mar 4, 3:36 AM CST, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 336 AM CST Wed Mar 4 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-050945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 336 AM CST Wed Mar 4 2020 /236 AM MST Wed Mar 4 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Moderate to heavy rainfall today may result in some localized flooding and flash flooding. A Winter Storm Warning is in effect this morning for the Guadalupe Mountains above 7000 feet and a Winter Weather Advisory is in effect this morning for the Guadalupe Mountains between 6000 and 7000 feet. An inch or so of snow is possible early this morning in the Davis Mountains for elevations above 7000 ft. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 11:12 PM CST | Special Weather Statement | MAF | 33 min | |
| Mar 4, 12:00 AM CST | Special Weather Statement | MAF | Reagan | 45 min |
| Mar 4, 5:29 AM CST | Areal Flood Advisory | MAF | Andrews, Ector, Gaines, Winkler | 3 hr |
| Mar 4, 8:49 AM CST | Areal Flood Advisory | MAF | Ector, Martin, Midland | 3 hr |
| Mar 4, 11:07 AM CST | Flash Flood Warning | MAF | Martin | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.